Arkansas, 2004

Flash Flood and Damaging Winds in Arkansas, May 13, 2004

May 13, 2004 · NWS TSA · 6 events in 3 counties and zones

5 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 5:15 PM CST, 3 minutes earlier.

Area forecast discussion, May 13, 5:15 PM CST, 3 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
615 PM CDT THU MAY 13 2004

CONVECTION IS RAPIDLY INCREASING OVER THE FORT SMITH AREA AND IS
PRODUCING WINDS TO NEAR SEVERE CRITERIA.  CAPES TO AROUND 2000 J/KG
PERSIST AHEAD OF THESE STORMS.  BOUNDARY INTERACTIONS WILL CONTINUE
TO PROVIDE THE LIFT TO INITIATE NEW UPDRAFTS.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 600 AM CDT FRIDAY FOR ZONES
ARZ001>002...ARZ010>011.

OK...FLASH FLOOD WATCH UNTIL 600 AM CDT FRIDAY FOR ZONES
OKZ054>058...OKZ061>063.
Hazardous weather outlook, May 13, 4:35 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT THU MAY 13 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-140200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
535 PM CDT THU MAY 13 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN OKLAHOMA
AND WESTERN ARKANSAS THIS EVENING...

...THERE IS A CHANCE OF FLASH FLOODING IN PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS...

AN AREA OF THUNDERSTORMS WILL TRACK ACROSS PARTS OF EAST-CENTRAL
OKLAHOMA AND WEST-CENTRAL ARKANSAS THIS EVENING.  WHILE WIND FIELDS
ALOFT ARE WEAK...ENOUGH INSTABILITY IS IN PLACE AHEAD OF THE STORMS
FOR A THREAT OF STRONG WINDS AND HAIL.  SOME STORM ROTATION IS ALSO
POSSIBLE NEAR WHERE STORM BOUNDARIES INTERSECT.

THE PRIMARY COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
EVENING...REACHING A LINE FROM NEAR GROVE TO MUSKOGEE TO MCALESTER
BY 10PM.  A FEW ADDITIONAL STORMS MAY REFORM ALONG OR AHEAD OF THE
FRONT THIS EVENING...HOWEVER THE INSTABILITY SHOULD HAVE BEEN
REDUCED ENOUGH BY THE PREVIOUS STORMS TO LIMIT THE SEVERE WEATHER
POTENTIAL.

THE THREAT FOR SEVERE WEATHER SHOULD END BY 10 PM AS THE ATMOSPHERE
STABILIZES FURTHER AFTER SUNSET.  HOWEVER A FEW THUNDERSTORMS MAY
PERSIST AHEAD OF THE FRONT INTO THE NIGHT.

OVERALL RAINFALL RATES WILL DECREASE LATER THIS EVENING AS THE
STORMS DO...HOWEVER THE RAINFALL EFFICIENCY OF THE STORMS HAS BEEN
HIGH...SO EVEN A WEAK THUNDERSTORM COULD PRODUCE A FLASH FLOOD
THREAT.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS IN THE AREA SHOULD CONTINUE TO
MONITOR THE SITUATION THIS EVENING AND BE READY FOR QUICK ACTIVATION
IF STORMS THREATEN YOU LOCAL AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 13, 12:32 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
132 PM CDT THU MAY 13 2004

OKZ055-056-131930-
NOWATA OK-WASHINGTON OK-
132 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     WASHINGTON AND NOWATA

AT 132 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF DEWEY...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...DEWEY...COPAN...NOWATA...
DELAWARE...LENAPAH AND WANN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, May 13, 12:44 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT THU MAY 13 2004

OKZ064-131930-
CREEK OK-
144 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 144 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF DEPEW...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BRISTOW...DEPEW...SHAMROCK...
KELLYVILLE AND SAPULPA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, May 13, 12:58 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             VINITA                  36.64N 95.15W
05/13/2004  0.75 INCH        CRAIG              OK   AMATEUR RADIO

&&

SFP
Local storm report, May 13, 1:36 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             2 S JAY                 36.39N 94.80W
05/13/2004  0.75 INCH        DELAWARE           OK   PARK/FOREST SRVC

&&

SFP
Local storm report, May 13, 2:10 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
310 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     OWASSO                  36.27N 95.85W
05/13/2004  60 MPH           TULSA              OK   AMATEUR RADIO

&&

SFP
Local storm report, May 13, 2:35 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             TULSA                   36.13N 95.92W
05/13/2004  0.75 INCH        TULSA              OK   TRAINED SPOTTER

            PENNY SIZE HAIL AT PINE AND US 169

&&

SFP

The radar

The Western Arkansas radar (KSRX), 27 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 13, 5:18 PM CST
Where
Crawford County, 3 mi E of Alma
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.483, -94.183

Thunderstorm winds estimated at 70 miles an hour blew down a few trees and large tree limbs.

Thunderstorm Wind, Sebastian

When
May 13, 5:19 PM CST
Where
Sebastian County, Ft Smith
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.383, -94.417

Thunderstorm winds estimated at 60 miles an hour blew a tree down.

Thunderstorm Wind, Sebastian

When
May 13, 5:20 PM CST
Where
Sebastian County, Central City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.317, -94.250

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

Thunderstorm Wind, Franklin

When
May 13, 5:21 PM CST
Where
Franklin County, 3 mi W of Toney
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.517, -94.017

Thunderstorm winds estimated at 70 miles blew down several trees.

Thunderstorm Wind, Sebastian

When
May 13, 5:40 PM CST
Where
Sebastian County, Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.017, -94.383

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Flash Flood, Franklin

When
May 13, 5:47 PM CST to 7:47 PM CST
Where
Franklin County, 4 mi S of Ozark
Reported by
AMATEUR RADIO
Coordinates
35.512, -93.891 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused water to flow over Highway 96.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398883, 5398884, 5398885, 5398886, 5398887, 5398888.